I am new to this board so I would like to start out by saying I have never been able to take maintenance drug for MS because of the sever reaction that my body has to the drugs. I watched Tecfidera through the FDA and watch in amazement when the only major side effect reported were flushing and food poisoning. I was so excited that there was finally a drug that I could take.
I started Tecfidera on May 12, 2013 (mothers day) and I was so excited and hopeful. The first week filled me with such joy. My ears got burning hot a couple times and felt uncomfortable and my skin was itchy, but nothing that I couldn’t deal with. However after the first two days a co worker suggested that I eat a yogurt and an aspirin with the medication, which was a great solution and life continued as normal.
On May 19th, I increased my dose. The aspirin and yogurt seemed to continue working other than some nausea that I started experiencing. Still I was so excited and everything was great. On May 23rd my world changed. The nausea was replaced with diarrhea and throwing up. But still it was totally manageable. I started replacing the fluids so I would not dehydrate.
On May 24th, I went to work after following my now new routine and about 2 hours later a sharp almost debilitating pain started in my intestines. The only relief I felt from the pain was after massive diarrhea which was occurring every 40 minutes. Basically, I had 10 minutes of relief and then the pain would start building again and then I had would loss a enormous about of yellow fluid (gross, I know) in the form of diarrhea. I had no choice but to push through the rest of my day at work, which was mixed with hysterical crying and being doubled over in pain. I finally went home and spent the night the same way I spent the day, pain, bathroom, pain again. I ended up taking a Zanax that night so I could sleep and get some rest.
On May 25th, my husband and I quickly realized that there was no way I could ride in Rolling Thunder like this and we cancelled our plans for Sunday. The rest of the day with spent in pain or in the bathroom and no meals were consumed.
On May 26th, I woke up took my pills, ate my yogurt and the entire process started all over, a lot more crying from pain. Around 2:00 I got up to go to the bathroom and I passed out. My husband picked me up and took me to the ER. He explained that this was an expected side effect to the Tecfidera and he was pretty sure I was just dehydrated. All of these while I curled up in a chair, crying from pain and feel disoriented. I was scared. The ER doctor (Dr. Lucky, I’m not joking) was very nice and tried to find a cause not related to the medicine. After three more trips to the bathroom and some blood test, my legs started to seize, then my back and then my arms. Now I am laying a hospital bed trying to massage spasms out in every inch of my body while doubled over in pain from my abdomen. Dr. Lucky told me that all my blood test came back normal and started me on saline (2 bags), valium, morphine and a muscle relaxer. Unfortunately, due to all the meds I continuously loss control of my bowels and made a huge mess! No I am embarrassed and scared at the same time. No a good feeling.
Dr. Lucky told my husband that I needed to eat something and sent me home with Oxycodone. I had a couple bites of rice and then I was done. The Oxy knocked me out nicely other than the continued trips to the bathroom.
On May 27th , I spent the day drugged out and in pain and visiting the bathroom. My husband said that he would stay home with me on Tuesday so we could call the Neurologist and figure out how to deal with these side effects.
On May 28th, I called the patient help line and I was told that they would not fit me in until Thursday so I spent the next 2 days in pain, drugged and visiting the bathroom. Still unable to eat.
May 30th, I visited the Neurologist finally and I failed all the standard tests to see how the MS was doing. Not surprising I had been in bed for week, unable to eat, I was drugged on Oxy and I couldn’t think. The doctor gave me Levsin to the intentional spasms an send me home more Oxy for the pain. I started taking the Levsin immediately but it did not seems to help.
May 31st, the Levsin started working and the pain was decreased enough to stop taking the Oxy. The diarrhea continued but the pain was relieved a little so I considered it progress. That night I ate my first 9 year old size meal for the first time in 8 days and I thought I was on an upswing.
The next few days other than returning to work, went about the same, limited pain and diarrhea and able to eat really small meals, which appeared to make the pain worse, so I ate what I had too, then stopped. On June 5th, I woke up with a terrible headache, which I instantly recognized as a dehydration headache. Dang it!!!! I called the infusion center as directed by my Neurologist and drove out to get fluids and return to work. When I got there I was told that I was dangerously dehydrated and I had lost 17 pounds making me 10 pounds underweight, 8 bags of saline and a bag of magnesium later, I was told that it was possible that I had a C Diff infection (results are expected tomorrow). I was told to stop taking the Tecfideria for Wednesday night and skip Thursday all together so I could eat a normal size meal, then start taking it again.
So I followed the instructions. On Thursday, June 6th, I felt off. It was like I wasn’t thinking normally, but the pain was gone for the most part, the diarrhea stopped and I ate 3 full meals. About half way through the day, a new pain the back of my head developed which was easily treated with Alieve. On June 7th, I took the Tecfidera again in the morning according to my new routine, the pain in my head was still there but I didn’t think much of it. About 3 hours later the debilitating pain in my abdomen returned and I was hysterically crying at work. I called the neurologist office and I was told that the side effects were too sever and I was to stop the Tecfidera. What a disappointment.
June 7th, I woke up with the same pain in the back of my head, but again Alieve seemed to fix it so I tried to continue with my day. My husband and I took our 15 year old daughter to CarMax to look at cars. While we were walking through the lot, my vision went blurry and there were white lines streaking through my vision. Then the center of my right eye went white and I couldn’t see out of it at all, that is when my hand went numb and my speech got messed up and I could not form thoughts. So off to bed I went again.
Today, no pain my head or abdomen! My vision is still not right. I think I figured it out. My right eye is blurry and not seeing colors. I don’t know if this is from the Tecfidera withdrawal or if this is MS, but I’m not liking it very much.
So this is my story on Tecfidera. If you show signs of any of these please don’t wait as long as I did, that is a lot of pain to suffer through for no reason.